Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 276, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2011, 6:56 PM CDT for Dawson County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 6:56 PM CDT (23:56 UTC)
- Expired
- Aug 7, 2011, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:01 PM CDT | TSTM WND GST 60 | 1 W Gothenburg, NE | TRAINED SPOTTER REPORTED WINDS AT 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
033
WUUS53 KGID 072356
SVRGID
NEC047-080045-
/O.NEW.KGID.SV.W.0276.110807T2356Z-110808T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
656 PM CDT SUN AUG 7 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 745 PM CDT
* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES NORTHWEST OF GOTHENBURG...OR 30 MILES NORTHWEST OF
LEXINGTON...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOTHENBURG...WILLOW ISLAND...COZAD...EDDYVILLE AND FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4105 10022 4105 9957 4070 9994 4069 10023
4104 10023
TIME...MOT...LOC 2356Z 278DEG 25KT 4096 10022
WIND...HAIL 70MPH 1.00IN
$$
BRYANT1 follow-up statement
302
WWUS53 KGID 080014
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SUN AUG 7 2011
NEC047-080045-
/O.CON.KGID.SV.W.0276.000000T0000Z-110808T0045Z/
DAWSON NE-
714 PM CDT SUN AUG 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN DAWSON
COUNTY UNTIL 745 PM CDT...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
GOTHENBURG...OR 22 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
WILLOW ISLAND...COZAD AND EDDYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4105 10022 4105 9957 4070 9994 4069 10023
4104 10023
TIME...MOT...LOC 0012Z 278DEG 25KT 4094 10007
WIND...HAIL 70MPH 1.00IN
$$
BRYANTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:11 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 7, 6:11 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT SUN AUG 7 2011 .AVIATION...00Z TAF. THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF WESTERN NEBRASKA INTO SOUTHWEST SOUTH DAKOTA. THESE ARE EXPECTED TO MOVE EAST/SOUTHEAST AND COULD EVENTUALLY REACH KGRI LATER THIS EVENING. WILL CARRY A TEMPO GROUP FOR THUNDERSTORMS BETWEEN 04Z- 07Z...AND ADJUST AS NECESSARY. ONCE THE THUNDERSTORMS END...18Z NAM BUFR SOUNDINGS SUGGEST THAT THERE COULD BE SOME LIGHT FOG AT KGRI...AND THIS IS SUPPORTED BY THE LATEST SREF VISIBILITY PROBABILITIES. ONCE THE FOG EXITS...THE REMAINDER OF THE FORECAST SHOULD BE VFR. WINDS WILL INITIALLY BE FROM THE EAST/SOUTHEAST...BUT WILL SWITCH TO THE NORTH BEHIND A PASSING FRONTAL BOUNDARY. && .PREV DISCUSSION... /ISSUED 315 PM CDT SUN AUG 7 2011/ SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS. CURRENT RADAR TRENDS HAVE THUNDERSTORMS MOVING THROUGH THE SOUTHERN PART OF THE FORECAST AREA THIS AFTERNOON. SATELLITE SHOWS CLOUDS CLEARING OUT OF MOST OF THE REMAINDER OF THE FORECAST AREA. WITH ALL OF THE CONVECTION IN THE PAST SEVERAL HOURS THERE ARE MANY WEAK OUTFLOW BOUNDARIES AND THE MAIN SYNOPTIC BOUNDARY IS SOMEWHAT DIFFICULT TO FIND WITH THE CONVECTION. THE LATEST VISIBLE SATELLITE SHOWS SOME CONVECTION STARTING IN THE BLACK HILLS AND IN THE PANHANDLE OF NEBRASKA. MODELS HAVE AN UPPER LEVEL WAVE MOVING THROUGH THE AREA TONIGHT WITH A WEAKER WAVE MONDAY AFTERNOON AND EVENING. A SURFACE BOUNDARY HAS SETTLED IN CENTRAL KANSAS THIS AFTERNOON AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP TO THE NORTH OF THE BOUNDARY. ANOTHER BOUNDARY ON THE HIGH PLAINS WILL BE DRIFTING TO THE EAST TONIGHT. THIS WILL BE WHERE THE CONVECTION STARTS THIS AFTERNOON AND EVENING AND THEN WILL MOVE TO THE EAST INTO THE AREA LATER TONIGHT. MODELS SUGGEST A MCS WILL DEVELOP IN THE VICINITY OF THE UPPER LEVEL WAVE AND THEN MOVE TO THE EAST/SOUTHEAST DURING THE AFTERNOON AND EVENING. THIS WOULD BE MOVING INTO THE FORECAST AREA DURING THE EVENING HOURS. THERE IS ENOUGH MOISTURE WITH THIS THAT THERE COULD BE SOME FAIRLY HEAVY RAINFALL TOTALS WITH THE THUNDERSTORMS. THERE IS PLENTY OF CAPE TO WORK WITH THIS EVENING AND WITH THE FAIRLY DECENT SHEAR THERE COULD BE AN ISOLATED TORNADO POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE AREA MONDAY MORNING...BUT MODELS HAVE DIFFERENT SOLUTIONS REGARDING THIS. THE NAM AND SREF ARE MAINLY DRY BUT THE GFS LINGERS PRECIPITATION ACROSS THE AREA. WILL KEEP SOME LOW POPS ON THE IDEA THAT THERE COULD BE SOME LINGERING CONVECTION. THE NEXT UPPER LEVEL WAVE MOVES INTO THE AREA MONDAY AFTERNOON AND EVENING. IT IS SLIGHTLY WEAKER...BUT WITH THE MOISTURE THAT REMAINS AVAILABLE ACROSS THE AREA EXPECT THERE WILL BE SOME THUNDERSTORMS THAT DEVELOP. THE THUNDERSTORMS SHOULD BE END DURING THE EVENING. LONG TERM...STARTING 12Z TUESDAY. PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION...SEVERE WEATHER...AND TEMPERATURE TRENDS. GUIDANCE SUGGESTS THE MID AND UPPER LEVEL FLOW WILL REMAIN FROM THE NORTHWEST FOR THE MOST PART DURING THE LONG TERM FORECAST PERIOD. PRECIPITATION CHANCES APPEAR FAIRLY LIMITED TUESDAY WITH LITTLE TO NO KINEMATIC FORCING TO SPEAK OF...ALTHOUGH THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST A SMALL SCALE PERTURBATION COULD SNEAK INTO OUR AREA LATE IN THE DAY AND WITH ENOUGH LOW LEVEL WARMING...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT. BETTER CHANCES FOR PRECIPITATION ENTER THE PICTURE TUESDAY NIGHT INTO WEDNESDAY AS LOW LEVEL RETURN FLOW ESTABLISHES ITSELF ON THE BACK SIDE OF A SURFACE RIDGE PUSHING OUT OF THE AREA. LOW LEVEL THETA-E ADVECTION DUE TO RETURN FLOW AND AN INCREASING LLJ BY EARLY WEDNESDAY MORNING...AS WELL AS WEAK OMEGA AHEAD OF THE AFOREMENTIONED SMALL SCALE PERTURBATIONS...WILL ALL AID IN PRECIPITATION PRODUCTION ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. MUCH OF THE SAME IS EXPECTED WEDNESDAY NIGHT AND THURSDAY BEFORE A LOW LEVEL BAROCLINIC ZONE PUSHES ACROSS THE AREA FRIDAY...BRINGING ONE MORE CHANCE OF PRECIPITATION BEFORE DRIER AND COOLER WEATHER INFILTRATE THE AREA LATE FRIDAY ONWARD. GUIDANCE SUGGESTS LIMITED LOW LEVEL MOISTURE WILL LIKELY ONLY PROVIDE AFTERNOON 0-1KM MLCAPE VALUES OF 500-800J/KG DURING THE DAY TUESDAY. THAT BEING SAID...THE UPPER LEVEL JET AXIS IS ALSO EXPECTED TO POSITION ITSELF OVER THE REGION TUESDAY THUS PROMOTING DEEP LAYER SHER VALUES OF 40-50KTS. THE SHEAR WILL LIKELY COMPENSATE FOR THE RELATIVELY LOW VALUES OF INSTABILITY AND AS A RESULT...WILL CONTINUE MENTIONING A THREAT FOR ISOLATED SEVERE THUNDERSTORMS FOR TUESDAY. LOW LEVEL MOISTURE RETURN WEDNESDAY ONWARD WILL THEN INCREASE THE SEVERE WEATHER POTENTIAL THROUGH FROPA ON FRIDAY...THUS WILL ALSO CONTINUE SEVERE WEATHER MENTION WEDNESDAY THROUGH FRIDAY. SLIGHTLY COOLER WEATHER IS STILL EXPECTED TUESDAY AS A WEAK SURFACE RIDGE SETTLES INTO THE AREA. WEDNESDAY WOULD HAVE THE POTENTIAL TO BE WARMER AS THE SURFACE RIDGE PUSHES EAST OF THE AREA...BUT INCREASED LOW LEVEL THERMAL ADVECTION AND RESULTANT ISENTROPIC UPGLIDE WILL LIKELY RESULT IN SIGNIFICANT CLOUD COVER AND PERHAPS PROLONGED PRECIPITATION ACROSS THE AREA. WENT AHEAD AND CUT WEDNESDAY DIURNALS DOWN TO AROUND 15 DEGREES ACROSS MUCH OF THE CWA TO ACCOUNT FOR THIS. WARMER WEATHER SHOULD THEN BE REALIZED THURSDAY BEFORE ANOTHER ROUND OF COOLER AIR MOVES IN POST-FROPA FRIDAY ONWARD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 7, 2:24 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 224 PM CDT SUN AUG 7 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 224 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH THUNDERSTORM ACTIVITY POTENTIALLY BECOMING MORE WIDESPREAD LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. THUNDERSTORM WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY SEVERE WEATHER THREATS THIS AFTERNOON THROUGH TONIGHT...ALTHOUGH AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DOES DEVELOP...THUS PROVIDING A THREAT FOR LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST MONDAY THROUGH FRIDAY. ISOLATED SEVERE WEATHER CANNOT BE RULED OUT DURING THIS TIME PERIOD...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
In the hours before
Special weather statement, Aug 7, 6:41 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
641 PM CDT SUN AUG 7 2011
NEZ060-080030-
DAWSON NE-
641 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 730 PM CDT...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF GOTHENBURG...OR 41 MILES WEST OF
LEXINGTON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
GOTHENBURG...
WILLOW ISLAND...
COZAD...
EDDYVILLE...
FARNAM...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 237.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4104 10023 4105 10022 4105 9946 4070 9977
4069 10008 4070 10023
TIME...MOT...LOC 2341Z 285DEG 27KT 4096 10045
BRYANTThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 41 min |
| Aug 6, 9:22 PM CDT | Special Weather Statement | GID | Polk | 38 min |
| Aug 7, 2:48 AM CDT | Special Weather Statement | GID | Sherman, Valley | 42 min |
| Aug 7, 9:46 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 29 min |
| Aug 7, 10:30 AM CDT | Special Weather Statement | GID | Nuckolls | 45 min |
| Aug 7, 11:00 AM CDT | Special Weather Statement | GID | Thayer | 45 min |
| Aug 7, 11:15 AM CDT | Severe Thunderstorm Warning | GID | Thayer | 15 min |
| Aug 7, 6:41 PM CDT | Special Weather Statement | GID | Dawson | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.